Objective This paper reviews existing literature on delirium that arises during mechanical ventilation in the Intensive Care Unit (ICU). It looks at the physiology of delirium, its subtypes and risk factors. It further considers the impact of delirium on cognitive and psychosocial function of patients after their discharge from acute care. The aim of this paper was to increase awareness of ICU delirium, accentuate the potential link between different sedation agents and the development of delirium, and inform practitioners, especially nurses, about this common neurocognitive disorder that appears in the Intensive Care Unit (ICU). Setting Intensive Care Unit (of any acute hospital) where is ICU located. Subjects Mechanically ventilated patients. Primary argument This paper argues for the awareness of delirium in the Intensive Care Unit and examines sedation during mechanical ventilation with its potential role in promoting this disorder. Conclusion Delirium is the most common neurobehavioral disorder in patients who are critically ill and mechanically ventilated in ICU. It frequently generates psychiatric and psychological outcomes such as depressed mood, anxiety and/or Post Traumatic Stress Disorder (PTSD). Cognitive and psychological dysfunction following delirium seems to be overlooked, under recognised, and misdiagnosed in the ICU. These impairments are often incorrectly attributed to other processes, such as concurrent psychoactive medication use, substance use, or psychiatric disorders, in particular depression, rather than delirium. Although it is generally accepted that providing sedation for a patient?s comfort is an essential part of bedside care for nearly every patient in ICU, an increasing number of researchers hypothesise there is a strong link between sedation practice and long-term patient centred outcomes, such as quality of life (Dimopoulou et al 2004) and cognitive and psychosocial functioning. Increasing nurses? awareness of this potential link is exceptionally important, as they are instrumental in administration and observing subsequent side effects of any medication, including sedatives.
|Pages (from-to)||44 - 52|
|Number of pages||9|
|Journal||Australian Journal of Advanced Nursing|
|Publication status||Published - 2015|